Background: Cases reported in the literature suggest that in some individuals sexual dysfunction associated with selective serotonin reuptake inhibitors (SSRIS) may persist following the discontinuation of ssris.
Aim: To find out how many reports of persistent sexual dysfunction associated with the use of ssris were received by the Netherlands Pharmacovigilance Centre, Lareb.
Method: The database of the Netherlands Pharmacovigilance Centre Lareb was searched for reports of sexual dysfunction in patients who had been using SSRIS and whose sexual functioning had not returned to normal at the time of notification.
Results: The database of the Netherlands Pharmacovigilance Centre Lareb contained 19 reports of persistent sexual dysfunction in patients who had stopped using ssris for two months up to three years and who had not regained normal sexual functioning. The sexual disorders that were reported most frequently were reduced libido, erectile dysfunction and delayed orgasm. It seems likely that these disorders were caused not only by pharmacological effects of ssris but also by psychological factors.
Conclusion: Although it has previously been assumed that patients always regain normal sexual functioning shortly after discontinuation of ssris, emerging evidence suggests that this may not be the case.